Kentucky, 2015Damaging Winds in Kentucky, June 17, 2015
June 17, 2015 · NWS LMK · 4 events in 1 county or zone
A very moist and unstable air mass combined with a stalled frontal boundary across north central Kentucky to produce scattered to numerous thunderstorms. The strongest storms produced sporadic wind damage along with torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable air mass combined with a stalled frontal boundary across north central Kentucky to produce scattered to numerous thunderstorms. The strongest storms produced sporadic wind damage along with torrential rainfall. Standiford Field in Louisville reported a wind gust to 51 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 2:16 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 17, 2:16 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT Wed Jun 17 2015
.SHORT TERM (Now through Thursday Night)...
Updated at 315 PM EDT Wed Jun 17 2015
Scattered showers and storms have developed across our SE CWA in the
uncapped and unstable environment. These storms should exhibit pulse
characteristics rather than any real organization as deep layer flow
is much less closer to the upper ridge axis. Nevertheless, brief
heavy rain, gusty winds, and cloud to ground lightning will be
threats.
Further north across southern IN and north central KY, scattered
coverage is expected to fill in through the remainder of the
afternoon and early evening where some forcing in response to the
right entrance region of an upper jet will combine with moderate
instability and additional lift from differential heating. Given,
the slightly better flow aloft and moderate instability, a localized
severe threat will exist for damaging winds in the strongest
multicell clusters or segments. Very heavy rainfall and cloud to
ground lightning will also be threats. Slight risk placement seems
pretty reasonable as biggest threat will be across southern IN and
north central KY.
Coverage should diminish through the late evening, with a relative
lull around or just after Midnight. However, another round of
scattered storms is expected toward dawn and through the morning
hours ahead of a wave ejecting off the remnants of Bill. Placement
of this complex should be mainly along and west of I-65 and north of
the I-64 corridor. We'll then have several hours to destabilize
(much like today) before another round of scattered to numerous
showers/storms move in late Thursday afternoon/evening. We'll stay
in the downstream firing line of waves of energy ejecting off Bill
through Thursday night, so will leave scattered to numerous coverage
in acrss much of the area, mostly our northern two-thirds.
Overall, low temperatures tonight will mostly be in the low to mid
70s. A few spots across the west may drop into the upper 60s as they
saturate with rainfall. Highs Thursday should warm to the upper 80s
and low 90s given enough time to heat in between systems. Thursday
night lows will again be mild in the low 70s.
.LONG TERM (Friday through Wednesday)...
Issued at 315 PM EDT Wed Jun 18 2015
...Remnants of Tropical Cyclone Bill To Arrive Saturday...
The main forecast challenge remains focused on the impacts from the
remnants of tropical cyclone Bill as it approaches the region on
Saturday.
By Friday morning, the upper level ridge is forecast to start
breaking down as the remnants of Bill lift northward out of OK/AR
into southern Missouri. During the day, differential heating
combined with plenty of moisture (PWATs AOB 2 inches) will result in
scattered to numerous showers and thunderstorms developing. Most
significant convective coverage looks to be across our north and
west with slightly lesser chances down across our SE. For now, plan
on keeping likely PoPs for the north and west with just chance
coverage across the southeast. High temperatures will be mitigated
by clouds and precipitation with general readings expected to top in
the lower 80s in the north with mid-upper 80s across the
south/southeast. Overnight lows Friday night will drop into the
lower 70s.
By Saturday, the remnants of Bill will track across the region. The
17/12Z guidance continue to have good agreement in the overall
timing and path. The Euro continue to be a bit more north than the
GFS track, but both models do bring the remnants through here during
the day where heating max heating occurs. This should promote
widespread convection across the region. PWATs rise well above 2
inches and the warm cloud depth is above 4km with some areas above
5km . Thus, these storms will produce torrential rainfall and have
good precipitation efficiency. Lapse rates remain rather weak and
nearly moist adiabatic, so the threat of severe weather look to be
rather low. Most likely, gusty winds will likely be the main
weather hazard in addition to the torrential rainfall.
The remnants look to move east of the region Saturday night and into
Sunday morning. However, the models do signal some sort of MCS
develop to our northwest that may crash through the region Sunday
afternoon and evening. That system looks to have more instability
to to work with than the tropical remnants and may end up being more
of a severe weather producer. This will a period to watch over the
coming days. For Monday and beyond, we will be locked into a
northwesterly flow pattern with the potential for disturbances
rolling through the region within the mean flow aloft. There are
some signals that we could have another MCS type system in the
Tuesday/Tuesday night period. After that, the multi-model consensus
has come into better agreement with a large upper level ridge moving
eastward out of the Plains and settling across the southeastern US.
Based on the current data, that would keep our area mainly dry with
temperatures creeping upward through the period. The latest data
would suggest low-mid 90s once again...though some areas may
approach the upper 90s. Those temps with dewpoints in the upper 60s
to lower 70s will likely push our heat indices up over a 100 degrees.
As for QPF for the period, it appears that 2-4 inches of rainfall
with locally higher amounts is certainty possible. The heaviest
axis of rainfall looks to impact our southern Indiana and far
northern Kentucky areas. This amount of rainfall, combined with
diurnally driven convective rainfall leading up to the extended
period may result in an increase in hydrologic issues for portions
of our region. This will be monitored closely over the next few
days.
&&
.AVIATION (18Z TAF Update)...
Updated at 1145 AM EDT Wed Jun 17 2015
Well...differential heating is commencing across the srn 2/3 of the
area. The frontal zone to the north has extensive cloudiness along
srn Indiana. This will limit deep convection for SDF and LEX. Thus
the best airport for convection will be in the BWG TAF. Convective
temperature is 88 degrees in the warm sector.
Will continue the theme of TSRA vcnty at BWG and Metwatch LEX and
SDF. New NAM has <20 POPs for all 3 sites but feel scattered pops
will occur for bottom 3 tiers of KY counties.
Storms will dissipate this evening, with a generally quiet
overnight. Some light fog may form towards morning at BWG,
especially if they measurable rain today.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........BJS
Long Term.........MJ
Aviation..........JDG
Hazardous weather outlook, Jun 17, 2:36 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EDT WED JUN 17 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
336 PM EDT WED JUN 17 2015 /236 PM CDT WED JUN 17 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY ACROSS
SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY THROUGH LATE THIS
EVENING. ACROSS SOUTH CENTRAL KENTUCKY STORMS WILL BE MORE
ISOLATED TO WIDELY SCATTERED. SOME STORMS COULD PRODUCE STRONG
GUSTY WINDS IN ADDITION TO LOCALLY HEAVY DOWNPOURS AND CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
THURSDAY AND FRIDAY OVER THE REGION...WITH BRIEF TORRENTIAL RAIN
AND LIGHTNING. ON SATURDAY...THE REMNANTS OF TROPICAL STORM BILL
MAY AFFECT OUR AREA WITH SCATTERED THUNDERSTORMS. AGAIN...
LOCALLY TORRENTIAL RAIN CAN BE EXPECTED...WITH SOME GUSTY WINDS
WITH STORMS.
OTHER ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY...ESPECIALLY
IN SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
BJS/MJ
In the hours before
Special weather statement, Jun 17, 3:31 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EDT WED JUN 17 2015
INZ084-089-090-KYZ024-025-172130-
BRECKINRIDGE KY-CRAWFORD IN-HARRISON IN-MEADE KY-PERRY IN-
431 PM EDT WED JUN 17 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...AND 50 MPH WINDS MOVING THROUGH SOUTHERN INDIANA AND PORTIONS
OF NORTH CENTRAL KENTUCKY...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TELL CITY...AND MOVING EAST
AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
BRANDENBURG...
CORYDON...
DERBY AND CHENAULTT...
DEXTER AND MOOLEYVILLE...
CONCORDIA AND MAGNET...
ALTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3823 8677 3829 8601 3802 8593 3801 8595
3800 8600 3799 8600 3792 8676 3794 8677
TIME...MOT...LOC 2031Z 260DEG 21KT 3804 8658
MJSpecial weather statement, Jun 17, 3:38 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 PM EDT WED JUN 17 2015
INZ084-089-090-KYZ024-025-172110-
BRECKINRIDGE KY-CRAWFORD IN-HARRISON IN-MEADE KY-PERRY IN-
438 PM EDT WED JUN 17 2015
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND 50 MPH WINDS...
AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
ENGLISH TO 10 MILES EAST OF TELL CITY...AND MOVING EAST AT 30 MPH.
HEAVY RAIN REDUCING VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
BRANDENBURG...
RHODELIA AND CEDAR FLAT...
ANDYVILLE AND UNION STAR...
FRYMIRE AND BATTLETOWN...
LODALE AND RAYMOND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3818 8593 3787 8622 3795 8668 3819 8643
TIME...MOT...LOC 2038Z 272DEG 26KT 3815 8636 3795 8656
RAS
Special weather statement, Jun 17, 4:12 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
512 PM EDT WED JUN 17 2015
INZ090-091-KYZ029-030-172210-
BULLITT KY-FLOYD IN-HARRISON IN-JEFFERSON KY-
512 PM EDT WED JUN 17 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...AND 50 MPH WINDS HEADING FOR THE LOUISVILLE METRO AREA...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CORYDON...AND MOVING EAST AT
25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
VALLEY STATION...
ST. MATTHEWS...
SHIVELY...
PLEASURE RIDGE PARK...
OKOLONA...
SEVEN SPRINGS AND ELIZABETH...
FISHTOWN AND HAPPY HOLLOW...
SUGAR GROVE AND LOTTICK CORNER...
LOUISVILLE INTERNATIONAL AIRPORT AND HUNTERS HOLLOW...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3828 8546 3811 8543 3801 8605 3824 8606
3827 8576 3827 8574 3828 8572 3830 8550
TIME...MOT...LOC 2112Z 259DEG 21KT 3812 8604
MJLocal storm report, Jun 17, 4:13 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
513 PM EDT WED JUN 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 2 WNW ANDYVILLE 38.04N 86.40W
06/17/2015 E55 MPH MEADE KY PUBLIC
ESTIMATED WIND SPEED OF 50-55 MPH. SMALL
TREE LIMBS DOWN.
&&
NWS LOUISVILLE KY
IRIS SYSTEMSpecial weather statement, Jun 17, 4:15 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT WED JUN 17 2015
KYZ030-031-034-172145-
JEFFERSON KY-OLDHAM KY-SHELBY KY-
515 PM EDT WED JUN 17 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SHELBYVILLE...
MONTCLAIR AND SIMPSONVILLE...
JOYES AND CHESTNUT GROVE...
MIDDLETOWN HEIGHTS...
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.
&&
LAT...LON 3832 8497 3828 8498 3828 8500 3824 8500
3812 8503 3811 8505 3823 8547 3836 8547
TIME...MOT...LOC 2115Z 281DEG 32KT 3825 8541
JDGThunderstorm Wind, Jefferson
- When
- June 17, 4:32 PM EST
- Where
- Jefferson County, 1.48 mi SSE of Valley Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.100, -85.860
A member of the broadcast media relayed a report of a large tree limb down in Valley Station.
Thunderstorm Wind, Jefferson
- When
- June 17, 4:35 PM EST
- Where
- Jefferson County, 1.09 mi E of Sylvania
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.150, -85.850
A member of the broadcast media reported multiple large tree limbs down.
Thunderstorm Wind, Jefferson
- When
- June 17, 4:40 PM EST
- Where
- Jefferson County, 0.88 mi NE of Fairdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.110, -85.760
A member of the broadcast media relayed a report of a large tree limb down.
Thunderstorm Wind, Jefferson
- When
- June 17, 4:46 PM EST
- Where
- Jefferson County, 1.48 mi SSE of Okolona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.110, -85.670
A member of the broadcast media relayed a report that a large tree was blocking a road at 9600 Preston Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, June 17 to 18, 20152 deaths · $5.0 million · 21 events
- Rip Current in Florida, June 17, 20151 death · 4 injured · 1 event
- Tornado and Flash Flooding in Texas, June 17, 2015$2.6 million · EF0 · 14 events
- Flash Flooding and Heavy Rain in Texas, June 17 to 18, 2015$2.1 million · 3 events
- Tornado and Hail in West Virginia, June 17, 2015$306,000 · EF1 · 4 events
- Damaging Winds and Lightning Strike in Georgia, June 17 to 18, 2015$422,000 · 65 kt wind · 21 events
- Wildfire in California, June 17 to 30, 2015$900,000 · 1 event
- Hail and Damaging Winds in South Dakota, June 17, 2015$350,000 · 1.75 in hail · 6 events
- Flooding in Illinois, June 17 to 30, 2015$172,000 · 10 events
- Hail and Damaging Winds in Virginia, June 17, 2015$69,000 · 1 in hail · 25 events
- Hail in South Dakota, June 17, 2015$100,000 · 1.75 in hail · 10 events
- Wildfire in Arizona, June 17 to 27, 2015$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571621, 571622, 571623, 571624.